Illinois, 2008Flash Flooding in Illinois, July 3, 2008
July 3, 2008 · NWS LSX · 2 events in 2 counties and zones
A cold front was moving through southern Missouri and southern Illinois. Showers and thunderstorms developed over the region with some isolated severe storms and flash flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front was moving through southern Missouri and southern Illinois. Showers and thunderstorms developed over the region with some isolated severe storms and flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jul 3, 6:08 PM CST, 27 minutes earlier.
Area forecast discussion, Jul 3, 6:08 PM CST, 27 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
708 PM CDT THU JUL 3 2008
.DISCUSSION...
/238 PM CDT THU JUL 3 2008/
COLD FRONT CONTINUES TO SAG SLOWLY SOUTHWARD ACROSS THE REGION THIS
AFTERNOON. DEWPOINTS HAVE DROPPED INTO THE UPPER 50S ACROSS NORTH MO.
EXPECT THE FRONT TO CONTINUE TO SAG SOUTHEASTWARD OVERNIGHT. BY 12Z
ON THE 4TH, THE FRONT IS FORECAST TO EXTEND FROM NORTHERN KY ACROSS
THE MO BOOTHEEL INTO CENTRAL OK. LARGE CANADIAN HIGH WILL BUILD INTO
THE REGION AND PROVIDE BELOW NORMAL TEMPS AND HUMIDITY FOR THE 4TH
AND ON SATURDAY.
WARMER AIR SPREADS BACK INTO THE REGION BY SUNDAY MORNING. VARIOUS
MODELS ARE FORECASTING 20C TEMPS AT H85 BACK INTO CENTRAL MO. TEMPS
WILL REBOUND BACK CLOSE TO NORMAL FOR EARLY JULY. THE GFS AND ECMWF
FORECAST THAT A SHORT WAVE WILL MOVE OUT OF THE NORTHERN PLAINS ON
MONDAY. COLD FRONT IS THEN FORECAST TO EXTEND FROM THE UPPER MIDWEST
ACROSS SOUTHEAST NEB INTO NORTHERN KS. BOTH MODELS FORECAST THE
FRONT WILL SAG INTO THE REGION BY WEDNESDAY. INCREASED POPS IN THE
VICINITY OF THE FRONT FOR EARLY TO MID WEEK. THE ECMWF FOREASTS THAT
THE FRONT WILL CLEAR MO AND IL BY 12Z THU THE 10TH. THE MODEL HAS
BEEN PERFORMING WELL DURING THE EARLY SUMMER. THE ECMWF FORECAST 8
TO 10 DAYS AGO THAT THE COLD FRONT OVER US NOW WILL PUSH ACROSS THE
REGION.
TPS
&&
.AVIATION...
/656 PM CDT THU JUL 3 2008/
FOR THE 00Z TAFS...
PRIMARY CONCERN FOR AVIATORS EARLY THIS EVENING IS CONVECTION OVER
SOUTHWEST ILLINOIS/EASTERN MISSOURI...AND STRATUS AND MVFR VSBYS
IN FOG ACROSS CENTRAL MISSOURI. THIS IS A CHALLENGING AVIATION
FORECAST AS THIS WEATHER PATTERN IS NOT TYPICAL FOR EARLY JULY.
CIGS ARE DOWN TO 700-1500FT ALONG THE I-70 CORRIDOR IN THE
VICINITY OF A COLD FRONT. MODEL GUIDANCE PUSHES THE FRONT TO THE
SOUTH TONIGHT AND DRIER AIR WILL FILTER IN ON NORTH-NORTHEAST
FLOW. THIS SHOULD SCOUR OUT SOME OF THE LOWER CLOUDS DURING THE
EVENING AND BRING THE SHOWERS AND STORMS TO AND END...BUT A
CLEARING SKY WILL ALSO MAKE THE REDEVELOPMENT OF FOG AND STRATUS A
REAL POSSIBILITY TONIGHT. AS MENTIONED BEFORE...THIS IS ATYPICAL
WEATHER FOR JULY...SO NOT SURE HOW LOW TO GO. HAVE BASICALLY KEPT
LOW MVFR/HIGH IFR CONDITIONS IN TEMPOS OVERNIGHT TONIGHT WITH
GRADUALLY IMPROVING CONDITIONS AFTER SUNRISE FRIDAY MORNING.
CARNEY
&&
.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&
WFO LSX
Hazardous weather outlook, Jul 3, 2:09 PM CST, 4 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
309 PM CDT THU JUL 3 2008
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-041215-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX-LEWIS-
SHELBY-MARION-MONROE-RALLS-PIKE-BOONE-AUDRAIN-MONITEAU-COLE-OSAGE-
CALLAWAY-MONTGOMERY-LINCOLN-GASCONADE-WARREN-ST. CHARLES-FRANKLIN-
ST. LOUIS-ST. LOUIS CITY-JEFFERSON-CRAWFORD-WASHINGTON-
ST. FRANCOIS-STE. GENEVIEVE-IRON-MADISON-REYNOLDS-
309 PM CDT THU JUL 3 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.
.DAY ONE...TONIGHT
THERE IS A CHANCE OF THUNDERSTORMS TONIGHT ACROSS A PORTION OF THE
AREA AS A COLD FRONT MOVES SLOWLY SOUTHWARD THROUGH THE AREA.
MODERATE TO MAJOR RIVER FLOODING WILL CONTINUE ALONG PARTS OF THE
MISSISSIPPI AND ILLINOIS RIVERS. SEE THE APPROPRIATE FLOOD
STATEMENT FOR SPECIFIC DETAILS.
.DAYS TWO THROUGH SEVEN...FRIDAY THE FOURTH THROUGH WEDNESDAY
THERE IS A CHANCE OF THUNDERSTORMS ACROSS A SMALL PORTION OF
SOUTHEAST MISSOURI AND SOUTHWEST ILLINOIS FRIDAY MORNING.
THERE IS A CHANCE OF THUNDERSTORMS FROM MONDAY NIGHT THROUGH
WEDNESDAY AS A COLD FRONT APPROACHES THE REGION.
MODERATE TO MAJOR RIVER FLOODING WILL CONTINUE
ALONG PARTS OF THE MISSISSIPPI AND ILLINOIS RIVERS. SEE THE
APPROPRIATE FLOOD STATEMENT FOR SPECIFIC DETAILS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.
&&
FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR
WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1
In the hours before
Local storm report, Jul 3, 3:51 PM CST, 2 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
451 PM CDT THU JUL 03 2008
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0440 PM HAIL ELLINGTON 37.24N 90.97W
07/03/2008 E0.88 INCH REYNOLDS MO LAW ENFORCEMENT
REPORTED TO REYNOLDS COUNTY SO BY ELLINGTON PD
&&
EVENT NUMBER 00627
MILLERLocal storm report, Jul 3, 4:46 PM CST, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
546 PM CDT THU JUL 03 2008
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0543 PM HEAVY RAIN 2 S BRAZITO 38.42N 92.28W
07/03/2008 M4.00 INCH COLE MO TRAINED SPOTTER
STORM TOTAL
&&
EVENT NUMBER 00628
MILLERFlash Flood, Madison
- When
- July 3, 6:35 PM CST to 10:00 PM CST
- Where
- Madison County, 1.21 mi NNE of St Jacob to 1.25 mi NW of Highland
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 38.736, -89.761
Up to 3 inches of rain fell on already saturated soils in eastern Madison County. Numerous roads were flooded including Walnut Road south of U.S. Highway 40 and Illinois Route 160 south of Highland.
Flash Flood, Clinton
- When
- July 3, 7:25 PM CST to 10:30 PM CST
- Where
- Clinton County, 0.97 mi NW of Damiansville to 1.5 mi NNE of Aviston
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 38.529, -89.634
Between 2 and 4 inches of rain fell on already saturated soils causing flash flooding. Numerous roads were flooded including U.S. Highway 50 in Breese, Germantown Road in Breese, and Illinois Route 161 near Albers.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Colorado, July 3, 20081 death · 1 event
- Damaging Winds in Idaho, July 3, 20083 injured · $442,000 · 83 kt wind · 4 events
- Lightning Strike in Colorado, July 3, 2008$150,000 · 1 event
- Damaging Winds in Massachusetts, July 3, 20081 injured · $50,000 · 54 kt wind · 9 events
- Flash Flood and Hail in Arkansas, July 3, 2008$52,000 · 1 in hail · 8 events
- Hail and Damaging Wind in New Mexico, July 3, 2008$50,000 · 1 in hail · 4 events
- Lightning Strike in Arizona, July 3, 2008$50,000 · 1 event
- Lightning Strike in Mississippi, July 3, 2008$25,000 · 1 event
- Damaging Winds in Connecticut, July 3, 2008$18,000 · 50 kt wind · 3 events
- Hail and Damaging Winds in Washington, July 3, 20081.75 in hail · 10 events
- Wildfire in California, July 3 to 6, 20081 injured · 1 event
- Hail in Colorado, July 3, 20081.25 in hail · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 123474, 123475.